Oregon, 2004

Dense Fog in Oregon, January 9, 2004

January 9, 2004 · NWS PDT · 2 events in 2 counties and zones

Dense fog with visibilities less than 50 yards, as well as icy roadways contributed to a collision consisting of two semi-trailers at milepost 193 on interstate 84. Westbound lanes of interstate 84 were closed from Pendleton to Stanfield from 12:30 pm to 5:00 pm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Dense fog with visibilities less than 50 yards, as well as icy roadways contributed to a collision consisting of two semi-trailers at milepost 193 on interstate 84. Westbound lanes of interstate 84 were closed from Pendleton to Stanfield from 12:30 pm to 5:00 pm. Traffic was backed up for more than a mile behind the collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 9, 11:00 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 9, 11:00 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
1100 AM PST FRI JAN 9 2004

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...THE WARM FRONT THAT
BROUGHT FREEZING RAIN AND SLEET TO NORTH CENTRAL AND NORTHEAST
OREGON AND SOUTH CENTRAL WASHINGTON HAS MOVED NORTH AND OUT OF THE
AREA. THIS HAS RESULTED IN WIDESPREAD PRECIPITATION COMING TO AN END
IN THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE KITTITAS
VALLEY AS WELL AS THE EASTERN COLUMBIA RIVER GORGE. AS SUCH I HAVE
ALLOWED THE WINTER STORM WARNINGS FOR KITTITAS...YAKIMA AND
KLICKITAT COUNTIES AND THE EASTERN COLUMBIA RIVER GORGE TO EXPIRE AT
10 AM. I HAVE ALSO ALLOWED THE WINTER WEATHER ADVISORY FOR THE LOWER
COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS TO EXPIRE AT
10 AM. ONLY SCATTERED LIGHT SHOWERS OF RAIN...FREEZING RAIN OR SLEET
ARE EXPECTED THROUGH THE REMAINDER OF TODAY...MAINLY ALONG THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND IN THE YAKIMA AND
KITTITAS VALLEYS. ALTHOUGH THE AFOREMENTIONED WARM FRONT HAS
INCREASED SNOW LEVELS...THERE REMAINS A POOL OF COLDER...SUB
FREEZING...AIR TRAPPED IN SOME OF THE MOUNTAIN VALLEYS...THE EAST
SLOPES OF THE NORTHERN OREGON AND SOUTHERN WASHINGTON CASCADES...AND
ALL OF THE LOWER COLUMBIA BASIN. THE POOL OF SUB FREEZING AIR
COMBINED WITH RAIN FALLING THROUGH THE WARM FRONT ALOFT TO PRODUCE
WIDESPREAD FREEZING RAIN AND AREAS OF SLEET LAST NIGHT. THE FREEZING
RAIN ENDED AROUND 5 AM THIS MORNING. ICE ACCRETIONS FROM THE
FREEZING RAIN WERE FROM 1/8 TO 1/4 INCH IN MOST AREAS. GREATER ICE
ACCRETIONS OCCURRED IN THE KLICKITAT VALLEY (1/2 INCH)...THE WARM
SPRINGS INDIAN RESERVATION (3/4 INCH) AND IN THE KITTITAS VALLEY
(1/2 INCH).

I WILL UPDATE THE FORECAST TO LOWER POPS FOR THE REMAINDER OF TODAY
AS WE WILL BE BRIEFLY BETWEEN WEATHER SYSTEMS.

THE NEXT SYSTEM WILL ARRIVE TONIGHT. A WEAK COLD FRONT ASSOCIATED
WITH THE SYSTEM WILL LOWER SNOW LEVELS. HOWEVER...FROZEN
PRECIPITATION (FREEZING RAIN AND SLEET) WILL RETURN TO THE LOWER
COLUMBIA BASIN AGAIN TONIGHT. HOWEVER...DO NOT EXPECT PRECIPITATION
TO BE AS WIDESPREAD OR AS MUCH AS LAST NIGHT.

WEAK HIGH PRESSURE WILL RETURN SATURDAY AND WILL REMAIN OVER THE
REGION SUNDAY FOR DRY CONDITIONS...WITH PATCHY FOG DEVELOPING IN THE
LOWER COLUMBIA BASIN...THE LOWER DESCHUTES RIVER VALLEY...THE
KLICKITAT VALLEY...THE EASTERN COLUMBIA RIVER GORGE...THE YAKIMA
VALLEY AND THE KITTITAS VALLEY.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 25 22 33 / 20 30 20
WALLA WALLA         26 23 34 / 20 30 20
TRI-CITIES          27 24 33 / 20 30 20
YAKIMA              28 25 32 / 40 30 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA....NONE.

&&

99
Hazardous weather outlook, Jan 9, 4:45 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PST FRI JAN 9 2004

ORZ041>050-WAZ024>030-101300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY
A WARM FRONT MOVING NORTH ACROSS OREGON AND WASHINGTON IS OVERRIDING
COLD AIR TRAPPED ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON
AND NORTHERN OREGON CASCADES AND THROUGHOUT THE COLUMBIA BASIN AS
WELL AS SOME OF THE MOUNTAIN VALLEYS AND PLATEAUS. A MIXTURE OF
FREEZING RAIN...SLEET...AND LIGHT SNOW CAN BE EXPECTED WITH THE
FRONT.  ICE ACCUMULATION WILL BE THE MOST SEVERE ALONG THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES...THE EASTERN COLUMBIA
RIVER GORGE...AND THE KITTITAS AND YAKIMA VALLEYS AND A WINTER STORM
WARNING IS IN EFFECT UNTIL 10 AM.  NORTH CENTRAL OREGON...THE LOWER
COLUMBIA BASIN...AND THE BLUE MOUNTAIN FOOTHILLS ARE UNDER A WINTER
WEATHER ADVISORY UNTIL 10 AM.  PLEASE REFER TO THE LATEST PDXWSWPDT
WWUS46 KPDT FOR DETAILS.  PRECIPITATION WILL TAPER OFF IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EARLY
SATURDAY...BRINGING ANOTHER MIXED BAG OF WINTER WEATHER ACROSS THE
REGION.  DRIER CONDITIONS WILL RETURN SATURDAY AND WILL CONTINUE
THROUGH LATE SUNDAY.  A WEAK SYSTEM IS EXPECTED TO BRING RAIN AND
MOUNTAIN SNOW SUNDAY NIGHT AND MONDAY WITH THE RIDGE REBUILDING OVER
THE AREA THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Foothills of the Blue Mountains

When
January 9, 12:30 PM PST to 5:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
NEWSPAPER

Dense Fog, Lower Columbia Basin

When
January 9, 12:30 PM PST to 5:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383848, 5383849.